Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 130, NWS Raleigh, NC

July 27, 2002Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 27, 2002, 5:11 PM EDT for Cumberland County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2002, 5:11 PM EDT (21:11 UTC)
Expired
Jul 27, 2002, 5:45 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS52 KRAH 272111
SVRRAH
NCC051-272145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VANDER...OR ABOUT 6 MILES EAST OF
  FAYETTEVILLE...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  VANDER
  STEDMAN
  EASTOVER
  CEDAR CREEK
  

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU 
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. WIND GUSTS NEAR 60 
MPH ARE ALSO LIKELY. THIS STORM WILL ALSO AFFECT MOTORISTS 
ALONG I-95 EAST OF FAYETTEVILLE. 

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:40 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 27, 1:40 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
140 PM EDT SAT JUL 27 2002

MID LEVEL PVA ON THE WAY AS CONVECTION IS BEGINNING TO BREAK OUT
UNDER THE CIRRUS SHIELD IN SOUTHWEST VIRGINIA. CWFA IS PRIMED WITH A
VERY UNIFORM CU FIELD IN PLACE AND LAPS CAPES EXCEEDING 3500. THE
VORT MAX CLEARS THE CWFA AROUND 06Z...THUS WILL BE KEEPING POPS
THROUGH AROUND MIDNIGHT. AM VERY TEMPTED TO RAISE POPS INTO THE
LIKELY CATEGORY AS WELL.

HEAT ADVISORY LOOKS LIKELY TOMORROW AS WE WILL STILL BE LOOKING AT
LOW TO MID 70S DEW POINTS INTO THE AFTERNOON AS WE STRETCH TOWARDS
THE CENTURY MARK TEMP-WISE. WILL REISSUE AN SPS HIGHLIGHTING THE
HEAT WITH THE ACTUAL HEAT ADVISORY LEFT FOR THE MIDNIGHT SHIFT TO
ISSUE SINCE IT IS A FIRST PERIOD PRODUCT. STRONG SUBSIDENCE UNDER
THE BUILDING RIDGE WILL DAMPEN ACTIVITY THROUGH TUESDAY...ALTHOUGH
UPPER 90S OVER MID 70S WOULD SEEM LIKELY TO PRODUCE SOME ISOLD
CONVECTION.

MORE ZONAL FLOW WITH A WEAK BACKDOOR FRONT APPROACHING TUESDAY AND
WEDNESDAY...WITH DRY AND SLIGHTLY COOLER FOR LATE WEEK. CURRENT
EXTENDED HAS THIS COVERED NICELY AND NO CHANGES ARE NEEDED AT THIS
POINT.

.RAH...NONE.

MLM

In the hours before

Special weather statement, Jul 27, 3:20 PM EDT, 1 hour 51 minutes before
ZCZC 000
TTAA00 KRAH 271931

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT SAT JUL 27 2002

...VERY HOT AND HUMID WEATHER EXPECTED SUNDAY AND MONDAY...
...A HEAT ADVISORY WILL LIKELY BE REQUIRED FOR SUNDAY AFTERNOON...

AS HIGH PRESSURE BUILDS INTO THE MID ATLANTIC REGION THROUGH THE
EARLY PART OF NEXT WEEK... VERY HOT TEMPERATURES WILL RESULT.
AFTERNOON HIGHS ON SUNDAY AND MONDAY WILL CLIMB INTO THE MID AND
UPPER 90S... WITH A FEW LOCATIONS OVER THE SOUTH CENTRAL PIEDMONT
AND SANDHILLS AROUND 100 DEGREES. THESE HOT TEMPERATURES WILL
COMBINE WITH HIGH HUMIDITIES TO PRODUCE HEAT INDICES BOTH SUNDAY AND
MONDAY AFTERNOON AROUND 105 DEGREES AND POSSIBLY HIGHER. A HEAT
ADVISORY WILL LIKELY BE NEEDED SUNDAY.

THE HOT MUGGY CONDITIONS WILL BE DANGEROUS...THEREFORE PLAN FOR
THEM ACCORDINGLY. IF YOU WILL BE OUTSIDE...AVOID PROLONGED EXPOSURE
TO THE SUN. WEAR LIGHT COLORED...LOOSE FITTING CLOTHES. DRINK PLENTY
OF WATER. NEVER LEAVE A CHILD OR PET IN A VEHICLE WITH THE WINDOWS
UP. CHECK ON THE ELDERLY AND THOSE WITH CHRONIC AILMENTS FREQUENTLY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JWC
Special weather statement, Jul 27, 4:53 PM EDT, 18 minutes before
ZCZC 000
TTAA00 KRAH 272053

NCZ021>023-038-039-272230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
453 PM EDT SAT JUL 27 2002

THUNDERSTORMS WITH FREQUENT LIGHTING AND TORRENTIAL DOWNPOURS WILL
AFFECT GUILFORD AND ALAMANCE COUNTIES THROUGH 630 PM.  THE STRONGEST
STORMS WILL ALSO PRODUCE WIND GUSTS NEAR 45 MPH AND SOME SMALL HAIL.

THE STORMS NEAR UNION RIDGE IN ALAMANCE COUNTY AND JUST NORTHWEST
OF BURLINGTON WERE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING STRIKES.  FOR YOUR PROTECT...MOVE INDOORS IMMEDIATELY IF
YOU ARE NEAR THESE STORMS.  ONCE INDOORS REFRAIN FROM USING THE
TELEPHONE UNLESS ITS AN EMERGENCY.  YOU ALSO MAY WANT TO UNPLUG SUCH
APPLIANCES AS THE TV...STEREOS AND COMPUTERS TO PROTECT FROM POWER
SURGES.

TRAVEL ALONG INTERSTATE 40 85 WILL BE TREACHEROUS AT TIMES
DUE TO THE BLINDING RAIN...ESPECIALLY BETWEEN GREENSBORO AND MEBANE.
MOTORISTS ARE ADVISED TO SLOW DOWN WHEN DRIVING THROUGH THE
DOWNPOURS.  THIS WILL ENABLE YOU TO HAVE BETTER CONTROL OF YOUR
VEHICLE IN CASE IT HYDROPLANES.

WSS
Special weather statement, Jul 27, 5:10 PM EDT, 1 minute before
NCZ007>011-024>028-040>043-076>078-272245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT SAT JUL 27 2002

...A LINE OF THUNDERSTORMS MOVING SOUTH THROUGH THE REGION...
A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING SOUTH
AT 40 MPH... ACROSS ORANGE... DURHAM... CHATHAM... WAKE...
FRANKLIN... NASH... HALIFAX AND EDGECOMBE COUNTIES THROUGH 600 PM.

THE STRONGEST STORMS WITHIN THE LINE WILL AFFECT MUCH OF CHATHAM
COUNTY INCLUDING PITTSBORO AND SILER CITY WITH WITH FREQUENT
LIGHTNING... A WIND SHIFT TO THE NORTH AT 30 TO 40 MPH... AND VERY
HEAVY RAIN.

IN ADDITION... SEVERAL STORMS WILL CONTINUE TO DEVELOP AHEAD OF
THE LINE... OVER JOHNSTON COUNTY AROUND SMITHFIELD AND SELMA...
AND OVER TARBORO IN EDGECOMBE COUNTY. FREQUENT LIGHTNING
AND TORRENTIAL RAINFALL WILL OCCUR.

FOR YOUR PROTECTION... GO INSIDE IMMEDIATELY WHEN THUNDER IS HEARD.
ONCE INDOORS REFRAIN FROM USING THE TELEPHONE UNLESS ITS AN
EMERGENCY.  YOU ALSO MAY WANT TO UNPLUG SUCH APPLIANCES AS THE TV...
STEREOS AND COMPUTERS TO PROTECT FROM POWER SURGES.

TRAVEL ALONG INTERSTATE 95 AND 40 MAY BE HAZARDOUS AT TIMES DUE TO
THE BLINDING RAIN. MOTORISTS ARE ADVISED TO SLOW DOWN WHEN DRIVING
THROUGH THE DOWNPOURS.  THIS MAY PREVENT YOU FROM HYDROPLANING.

BADGETT

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.